Pharmacy Services Alerts
Sudden Discontinuation of Opioid Pain Medications May Cause Serious Harm to Patients
Apr 29, 2019 8:44 AM
**Due to an update in May 2019 to the FDA.gov website, provided links may not appropriately redirect. Please visit www.fda.gov/drugs/drug-safety-and-availability to see the most recent FDA Medication Safety Alerts and Safety Communications or to search for specific alerts or communications.**
On April 9, 2019, FDA issued a warning that sudden discontinuation or rapid dose reduction of prescription opioids in patients who are physically dependent on these medications can cause serious harm including psychological distress, serious withdrawal symptoms, suicide, and uncontrolled pain. Prescription opioids are used to manage moderate to severe pain. Available prescription opioids include codeine, fentanyl, hydrocodone, hydromorphone, oxycodone, and oxymorphone. Opioids have other serious risks including addiction, abuse, and misuse. FDA is requiring updates to the prescribing information for all prescription opioids that are intended for outpatient use. Updates will provide information on safe opioid dose reduction and discontinuation in patients who are physically dependent on opioids.
Avoid sudden discontinuation and rapid dose reduction in patients who are physically dependent on opioids. Healthcare professionals should create individualized plans to safely taper and discontinue opioids. Patients undergoing opioid taper may still experience withdrawal symptoms. Patients with increased pain, mood changes, thoughts of suicide, or withdrawal symptoms should contact their healthcare provider. Healthcare professionals and patients are encouraged to report any side effects involving prescription opioids or other medications to the FDA MedWatch program.
Additional information is available at the following link: